Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 80, NWS Springfield, MO

May 14, 2020Shannon County, Missouri

NWS Springfield, MO issued this river flood warning at May 14, 2020, 11:15 PM CDT for Shannon County, Missouri. It took effect at May 15, 2020, 6:05 AM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 14, 2020, 11:15 PM CDT (04:15 UTC)
In effect from
May 15, 2020, 6:05 AM CDT
Expired
May 15, 2020, 9:24 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Shannon County, MO

The radar

The Springfield radar (KSGF), 170 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Jacks Fork at Alley Spring (ALYM7). The gauge peaked at 9.07 ft at May 15, 2020, 7:00 AM CDT.

actionminormoderate51005/1505/16
Action stage
5.3 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07065495, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

413 
WGUS43 KSGF 150415
FLWSGF


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1115 PM CDT Thu May 14 2020


...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Missouri...

  Jacks Fork at Alley Spring affecting Shannon County.
   
.Heavy rainfall this past evening over portions of Shannon county will cause river levels to 
rise above flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC203-151615-
/O.NEW.KSGF.FL.W.0080.200516T0000Z-200516T0600Z/
/ALYM7.1.ER.200516T0000Z.200516T0000Z.200516T0000Z.NO/
1115 PM CDT Thu May 14 2020

...For the Jacks Fork at Alley Spring...
* At 10:30 PM Thursday The stage was 5.1 feet. 
* Flood stage is 9.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river is expected to rise to near flood stage 
  tomorrow evening.
* Impact...At 9.0 feet...Flood Stage. Water impacts Alley Spring 
  Campground. Water is one foot in depth at the 600, 800 and 900 loop
  camp sites. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Fri   Sat   Sun

Jacks Fork River Basin
  Alley Spring      9   5.1 Thu 10 PM   7.6   5.3   4.7


&&


LAT...LON 3717 9142 3717 9139 3715 9139 3715 9142
      3711 9148 3707 9150 3703 9161 3705 9161
      3708 9154 3712 9154

 

$$
2 follow-up statements
916 
WGUS83 KSGF 150900
FLSSGF
Flood Statement
National Weather Service Springfield MO
400 AM CDT Fri May 15 2020



 ...The Flood Warning continues for the following rivers in 
Missouri...
 
  Jacks Fork at Alley Spring affecting Shannon County 
   
.Heavy rainfall today will cause river levels to 
rise above flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for updates or local media for 
updates.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC203-152358-
/O.EXT.KSGF.FL.W.0080.200515T1105Z-200516T0022Z/
/ALYM7.1.ER.200515T1105Z.200515T1200Z.200515T1822Z.NO/
400 AM CDT Fri May 15 2020

...For the Jacks Fork at Alley Spring...
* At  3:30 AM Friday The stage was 7.6 feet. 
* Flood stage is 9.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by this morning and continue to 
  rise to near 9.5 feet by this morning.  The river will fall below 
  flood stage by this afternoon.
* Impact...At 9.0 feet...Flood Stage. Water impacts Alley Spring 
  Campground. Water is one foot in depth at the 600, 800 and 900 loop
  camp sites. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Fri   Sat   Sun

Jacks Fork River Basin
  Alley Spring      9   7.6 Fri 03 AM   9.5   5.2   4.4


&&


LAT...LON 3717 9142 3717 9139 3715 9139 3715 9142
      3711 9148 3707 9150 3703 9161 3705 9161
      3708 9154 3712 9154

 

$$
631 
WGUS83 KSGF 151424
FLSSGF
Flood Statement
National Weather Service Springfield MO
924 AM CDT Fri May 15 2020



 ...The Flood Warning is cancelled for the following rivers in 
Missouri...
 
  Jacks Fork at Alley Spring affecting Shannon County
   
.Heavy rainfall caused river levels to 
rise above flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for updates or local media for 
updates.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://water.weather.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC203-151454-
/O.CAN.KSGF.FL.W.0080.000000T0000Z-200516T0022Z/
/ALYM7.1.ER.200515T1142Z.200515T1230Z.200515T1307Z.NO/
924 AM CDT Fri May 15 2020

The Flood Warning has been cancelled for: 
 The Jacks Fork at Alley Spring.
* At  8:30 AM Friday The stage was 8.8 feet. 
* Flood stage is 9.0 feet. 
* Forecast...The river will continue to fall to 5.4 feet by tomorrow 
  morning.
* Impact...At 9.0 feet...Flood Stage. Water impacts Alley Spring 
  Campground. Water is one foot in depth at the 600, 800 and 900 loop
  camp sites. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Jacks Fork River Basin
  Alley Spring      9   8.8 Fri 08 AM   5.4   4.8   4.5


&&


LAT...LON 3717 9142 3717 9139 3715 9139 3715 9142
      3711 9148 3707 9150 3703 9161 3705 9161
      3708 9154 3712 9154

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at May 14, 6:22 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 14, 6:22 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
622 PM CDT Thu May 14 2020

...Updated for 00Z Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 130 PM CDT Thu May 14 2020

The immediate concern for this afternoon is the potential for
scattered convection to breakout across southwest Missouri.
Current boundary layer conditions exhibit a a plume of mid 60s
dewpoints beneath an area of steepening mid-level lapse rates on
the order of 7.5-8.0 C/km. This has resulted in MLCAPE values
near 2000 J/kg. One inhibiting factor for storm development
continues to be a capping inversion. However, as adequate surface
heating continues across the region, the expectation is for the
cap to erode; allowing parcels to become surface based.

The amount of deep-layer shear (30 kts) remains somewhat
underwhelming for supercell development, and so the storm mode
will likely favor multi-cells. A couple of these afternoon and
early evening storms could produce large hail to the size of half-
dollars and damaging wind gusts to 60 MPH.

Some convective-allowing models (CAMS) suggest these storms
persist across southwest Missouri from 20z-02z (3pm-9pm).

Attention then quickly turns toward this evening as thunderstorms
develop south of the I-70 corridor in eastern Kansas and begin
propagating southeastward in association with a sagging cold
front. CAPE and shear profiles will favor large hail to the size
of half dollars and damaging thunderstorm wind gusts. As these
storms congeal and grow upscale into a QLCS, the tornado threat
will be low. With the 0-3 km shear vectors not positioned line-
normal, and only 25 kts of shear, a balanced cold pool with
embedded mesovorts just does not seem likely.

Flash flooding will be of great concern overnight with the
potential for very heavy rainfall rates (PWATs nearing 90th
percentile for this time of year). CAMs continue to suggest
differing solution on how the QLCS will propagate overnight, but
confidence in training thunderstorms is greatest in locations west
of US HWY 65 where down-wind propagation is favored, favoring a
slow east- southeast motion of the system cold pool.

With already moist antecedent conditions and elevated streamflows,
a Flash Flood Watch has been issued for portions of eastern Kansas
and western Missouri, where between 1-3 inches of rainfall is
expected with locally higher amounts possible, per the latest HREF
and NBM probabilistic data.

Convection will likely linger well into Friday morning as the
surface cold front slows to a crawl and warm/moist isentropic
ascent continues to glide into the region from the Gulf of Mexico.
As we get into Friday afternoon and evening, there is some
uncertainty on whether the boundary layer will be able to recover
quickly enough to support additional deep moist convection,
especially if outflow/rain-cooled air dives as far south as the
ARKLATEX region.

.LONG TERM...(Saturday through Thursday)
Issued at 130 PM CDT Thu May 14 2020

This weekend could offer yet another round of at least moderate
rainfall. By Saturday, a northern stream shortwave over the
northern Plains may phase together with a closed low over the Red
River Valley. The net result would be another deep moisture fetch
streaming off the Gulf of Mexico and into the Ozarks ahead of
another cold front. At this time, confidence is still low on any
additional ranges of precip during the Saturday/Sunday timeframe,
but it offers the potential to be wet and active.

Then, by Monday, a switch gets flipped. The GEFS continues to show
an anomalous 500- mb ridge building across the central Plains with
surface temperatures warming into the 80s by Tuesday through
Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 622 PM CDT Thu May 14 2020

Isolated to scattered storms were found over portions of southern
Missouri early this evening, with the activity to the east of the
TAF sites. Expect VFR flight conditions trough the evening hours
with generally quiet weather. However, a line of thunderstorms
will be forming to the northwest of the area then pushing
southeast across southern Missouri after midnight. At this time
best time frame for impacting the TAF sites re 08Z-11Z at SGF and
KJLN and 11Z-13Z at KBBG. MVFR to local IFR conditions are
expected within this line of storms, that will be capable of
producing gusty winds and hail. One these storms pass, lingering
showers will prevail through midday followed by improving
conditions back into VFR category.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from midnight CDT tonight through Friday
     morning for MOZ055>057-066>069-077>080-088-089-093-094-101-
     102.

KS...Flash Flood Watch from midnight CDT tonight through Friday
     morning for KSZ073-097-101.

&&

SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Raberding
Hazardous weather outlook, May 14, 7:52 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
752 PM CDT Thu May 14 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
752 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

  Widely scattered thunderstorms will exit the eastern Ozarks this
  evening. Cloud to ground lightning will be the primary potential
  hazard.

  A line of thunderstorms will then push southeast across portions
  of the outlook area overnight. This line is initially expected to
  push into southeastern Kansas and west-central Missouri around
  midnight before making its way south into southern Missouri
  during the predawn hours.

  Damaging wind gusts to 60 mph and hail up to the size of half
  dollars will be the primary potential severe weather hazards with
  this line of storms. The risk for any tornadoes looks very
  limited and would mainly be confined to areas north of Interstate
  44.

  This line of storms will also produce frequent cloud to ground
  lightning and heavy rainfall rates. This may lead to flash
  flooding, especially near and west of an Osage Beach to Bolivar
  to Cassville line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Thunderstorms will likely be ongoing Friday morning across
  southern Missouri with a marginal risk for a strong to severe
  storm or two.

  Thunderstorms will then remain possible at times into early
  Sunday. There will be a continued risk for flooding through at
  least Saturday, especially for locations that receive multiple
  rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later tonight for much of the
  area, mainly after midnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, May 14, 9:19 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 E AVA                 36.96N 92.62W
05/14/2020                   DOUGLAS            MO   TRAINED SPOTTER

            HIGHWAY FF AT HUNTER CREEK IMPASSABLE DUE TO
            HIGH WATER.

&&

KP
Special weather statement, May 14, 9:34 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
934 PM CDT Thu May 14 2020

MOZ098-150330-
Shannon MO-
934 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON COUNTY UNTIL
1030 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summersville, or 10 miles north of Mountain View, moving northeast at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eminence...                       Summersville...
Alley Spring...

LAT...LON 3706 9165 3722 9165 3737 9154 3715 9136
TIME...MOT...LOC 0234Z 225DEG 12KT 3714 9164

Raberding
Local storm report, May 14, 9:39 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      4 WNW AVA               36.97N 92.73W
05/14/2020                   DOUGLAS            MO   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            WNW AVA. 2 FEET OF WATER RUSHING OVER
            HIGHWAY Y AT COWSKIN CREEK.

&&

KP
Local storm report, May 14, 9:40 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      2 E AVA                 36.96N 92.62W
05/14/2020                   DOUGLAS            MO   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            E AVA. HIGHWAY FF AT HUNTER CREEK IMPASSABLE
            DUE TO HIGH WATER.

&&

KP
Local storm report, May 14, 10:06 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             3 SSE SUMMERSVILLE      37.14N 91.63W
05/14/2020  E0.25 INCH       SHANNON            MO   CO-OP OBSERVER

            HEAVY RAIN AND PEA SIZED HAIL.

&&

JLR
Local storm report, May 14, 10:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       1 W SUMMERSVILLE        37.18N 91.67W
05/14/2020  E5.50 INCH       TEXAS              MO   BROADCAST MEDIA

            REPORT RELAYED BY BROADCAST MEDIA OF 5.5
            INCHES OF RAINFALL IN SUMMERSVILLE.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:12 PM CDTSevere Thunderstorm WarningSGFTexas, Wright25 min
May 14, 8:17 PM CDTSpecial Weather StatementSGFTexas58 min
May 14, 8:41 PM CDTSevere Thunderstorm WarningSGFTexas46 min
May 14, 9:34 PM CDTSpecial Weather StatementSGFShannon56 min
May 14, 9:58 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas6 hr
May 14, 10:25 PM CDTAreal Flood WarningSGFChristian, Douglas, Webster, Wright9 hr
May 14, 10:41 PM CDTFlash Flood WarningSGFShannon, Texas6 hr
May 14, 11:01 PM CDTSevere Thunderstorm WarningSGFShannon59 min
May 15, 1:04 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon41 min
May 15, 1:09 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan66 min
May 15, 1:42 AM CDTSevere Thunderstorm WarningSGFBenton, Cedar, Dallas, Hickory, Polk, St. Clair47 min
May 15, 1:59 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan17 min
May 15, 2:01 AM CDTFlash Flood WarningSGFVernon6 hr
May 15, 2:15 AM CDTSpecial Weather StatementSGFMiller30 min
May 15, 3:20 AM CDTSpecial Weather StatementSGFBarton, Dade, Jasper, Newton40 min
May 15, 4:06 AM CDTAreal Flood WarningSGFHowell, Shannon, Texas12 hr
May 15, 4:20 AM CDTAreal Flood AdvisorySGFBarton, Cedar, Dade, Greene, Lawrence, Polk12 hr
May 15, 6:46 AM CDTAreal Flood WarningSGFChristian, Douglas, Greene, Texas, Webster, Wright12 hr
May 15, 9:42 AM CDTRiver Flood WarningSGFSt. Clair6 days
May 15, 4:04 PM CDTAreal Flood AdvisorySGFBarton, Cedar, Dade, Greene, Lawrence, Polk21 hr
May 15, 6:31 PM CDTAreal Flood AdvisorySGFChristian, Douglas, Greene, Texas, Webster, Wright18 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.